Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 100, NWS Wichita, KS

May 27, 2017Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2017, 3:16 AM CDT for Barton County, Russell County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 3:16 AM CDT (08:16 UTC)
Expired
May 27, 2017, 4:15 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:40 AM CDTHAIL 0.88Galatia, KSPEA TO NICKEL HAIL, AND 50 MPH WINDS.
May 27, 3:55 AM CDTHAIL 0.5Susank, KSALSO 30-40 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:52 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS53 KICT 270816
SVRICT
KSC009-167-270915-
/O.NEW.KICT.SV.W.0100.170527T0816Z-170527T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
316 AM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 415 AM CDT

* At 316 AM CDT, a severe thunderstorm was located over Loretta,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Russell, Hoisington, Claflin, Gorham, Dorrance, Olmitz, Milberger,
  Bunker Hill, Galatia, Susank, Russell Airport, Wilson State Park,
  Wilson Lake and Odin.

This includes Interstate 70 between Mile Markers 176 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 9903 3898 9903 3903 9849 3850 9849
TIME...MOT...LOC 0816Z 270DEG 40KT 3865 9922 

HAIL...1.25IN
WIND...60MPH
 
$$

KETCHAM
3 follow-up statements
639 
WWUS53 KICT 270844
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
344 AM CDT SAT MAY 27 2017

KSC009-167-270915-
/O.CON.KICT.SV.W.0100.000000T0000Z-170527T0915Z/
Russell KS-Barton KS-
344 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR RUSSELL AND NORTHERN BARTON COUNTIES...

At 344 AM CDT, a severe thunderstorm was located 7 miles southeast of
Milberger, or 9 miles north of Hoisington, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Russell, Hoisington, Claflin, Gorham, Dorrance, Olmitz, Milberger,
Bunker Hill, Galatia, Susank, Russell Airport, Wilson State Park,
Wilson Lake and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 9903 3898 9903 3903 9849 3850 9849
TIME...MOT...LOC 0844Z 270DEG 40KT 3865 9881 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
603 
WWUS53 KICT 270900
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
400 AM CDT SAT MAY 27 2017

KSC009-167-270915-
/O.CON.KICT.SV.W.0100.000000T0000Z-170527T0915Z/
Russell KS-Barton KS-
400 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHERN RUSSELL AND NORTHEASTERN BARTON COUNTIES...

At 400 AM CDT, a severe thunderstorm was located 9 miles north of
Claflin, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Russell, Hoisington, Claflin, Dorrance, Bunker Hill, Susank, Wilson
State Park, Wilson Lake, Russell Airport and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9889 3899 9893 3903 9849 3850 9849
TIME...MOT...LOC 0900Z 270DEG 40KT 3865 9858 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
990 
WWUS53 KICT 270913
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
413 AM CDT SAT MAY 27 2017

KSC009-167-270923-
/O.EXP.KICT.SV.W.0100.000000T0000Z-170527T0915Z/
Russell KS-Barton KS-
413 AM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUSSELL AND
NORTHEASTERN BARTON COUNTIES WILL EXPIRE AT 415 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 600 AM CDT for
central Kansas.

LAT...LON 3852 9889 3899 9893 3903 9849 3850 9849
TIME...MOT...LOC 0913Z 270DEG 33KT 3865 9847 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:18 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, May 26, 9:18 PM CDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
918 PM CDT Fri May 26 2017

.UPDATE...
Issued at 918 PM CDT Fri May 26 2017

Despite a few tweaks to the forecast, overall thinking remains the
same. Thinking eastern Colorado and northwest Kansas
thunderstorms will gradually congeal into a thunderstorm complex
and affect central and north-central Kansas after midnight, given
continued moist/unstable southeasterly low-level flow along with
increasing large scale ascent from shortwave energy approaching
over the Rockies. Ample instability and effective deep layer shear
will support isolated occurrences of severe hail/wind, along with
locally heavy rainfall rates. This activity should tend to weaken
with eastward extent (east of I-135). Attention then turns to the
potential for a second thunderstorm complex to progress out of
Nebraska and into northern/central Kansas late tonight into early
Saturday morning, as the main cold frontal zone ahead of the
shortwave approaches from the northwest. Given the increasingly
unstable airmass, this activity has a decent chance of being
strong/severe across the eastern half of Kansas. If this
secondary thunderstorm complex develops a massive cold pool, it
would probably act to speed up the effective cold frontal zone,
which may reduce afternoon severe chances.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 308 PM CDT Fri May 26 2017

Tonight-Saturday:

Potential for high impact storms is main focus. Three different
scenarios possible. First is GFS/NAM camp focusing convection
across Central KS tonight and then Saturday afternoon development
in Southeast KS on the surface front. Second is all HRRR runs
today and 0000 UTC ECMWF which have a more southern track with
Western KS storms rolling east overnight into area around daybreak
and then remnant MCV/MCS dropping into Central KS from Western
Nebraska. The HRRR/ECMWF solution would result in a much earlier
severe weather threat on Saturday that would include entire area
along/south of highway 400. This early threat would be mainly
wind, with potential to go upscale during the morning as storms
move into increasingly moist airmass. Northern outflow would
impact storms moving south from Nebraska. If the NAM/GFS scenario
plays out, threat would more likely include supercells with storms
going up on front. Finally, the 1200 UTC ECMWF has a slightly
different take, with Western KS storms dissipating very late
tonight about the time they reach ICT. The Western Nebraska storms
remain strong-severe overnight diving southeast across the
forecast area early in the day and into SW MO in the afternoon.
This scenario is not that far fetched either given 1200 UTC upper
air plot showing axis of higher 850MB dewpoint from TOP to LZK.
The main threat from this would be high winds. At this point, have
leaned official forecast toward the HRRR/ECMWF solution, although
hedging with slightly higher pops in Central KS to account for
storms moving in from Nebraska. Plan to broadbrush the hazardous
weather outlook to account for the various sceneries. -Howerton

Sunday-Monday:
Sunday will feature mild temperatures and dry weather as high
pressure builds over the area. Another weak front moves into the
area Monday afternoon. Anticipate airmass will be too dry for
storms, but latest GFS/ECMWF dribble out spotty patches of a
hundredth or two of QPF Monday afternoon.

.LONG TERM...(Tuesday through Friday)
Issued at 308 PM CDT Fri May 26 2017

Broad trough across the Central US and baroclinic zone in the
plains spells trouble for forecasters. Timing of weak ripples in
northwest flow and location of boundary is notoriously difficult.
Storms likely over the high plains tracking southeast during the
night and not a whole lot of consistency with these smaller scale
features. Precipitation chances will likely increase through time
as low level moisture increases. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 724 PM CDT Fri May 26 2017

Main aviation concern is the potential for thunderstorms after
midnight through Saturday. Thinking the highest confidence
scenario is activity reaching central Kansas around midnight,
with another round possible later tonight into Saturday morning
central/north-central and northeast Kansas. Will likely be making
amendments as the evening progresses watching radar trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  83  58  80 /  20  20  10   0
Hutchinson      62  81  56  79 /  30  20  10   0
Newton          63  81  56  78 /  30  20  10   0
ElDorado        64  83  58  79 /  20  30  20   0
Winfield-KWLD   65  87  59  80 /  10  30  20   0
Russell         60  75  53  78 /  40  40  10   0
Great Bend      60  77  53  78 /  40  30  10   0
Salina          63  79  56  80 /  40  30  10   0
McPherson       62  80  55  78 /  40  20  10   0
Coffeyville     67  87  61  79 /  10  50  40  10
Chanute         66  84  60  79 /  10  50  30  10
Iola            65  83  59  79 /  10  50  30  10
Parsons-KPPF    67  86  61  79 /  10  50  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...ADK
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ADK
Hazardous weather outlook, May 26, 11:24 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1124 PM CDT Fri May 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280430-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1124 PM CDT Fri May 26 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of thunderstorms may affect locations generally along and
north of the I-70 corridor across central and north-central Kansas
well after midnight. A few severe storms are possible, capable of
large hail and damaging winds, along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is still considerable uncertainty as to the exact area and
timing of severe weather on Saturday. The risk will ramp up
sometime in the morning or early afternoon and persist into the
afternoon or early evening in Southeast Kansas. The severe risk is
roughly along and east of I-35, with the threat and likelihood of
storms increasing towards the southeast corner of Kansas. Depending
on how the storms evolve, the threats could include tennis ball
sized hail and 75 mph winds. An isolated tornado cannot be ruled
out.

Multiple rounds of thunderstorms are possible from Tuesday
afternoon through Thursday. Some strong storms are likely during
this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight, but may be needed
Saturday over South Central and Southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 27, 2:39 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
239 AM CDT SAT MAY 27 2017

KSZ032-270830-
Russell KS-
239 AM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Russell County in central Kansas...

* Until 330 AM CDT

* At 236 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 8 miles south of
  Codell, or 10 miles north of Catherine...moving northeast at 40
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Gorham, Luray, Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 600 AM CDT for
central Kansas.

LAT...LON 3885 9903 3913 9903 3913 9854
TIME...MOT...LOC 0739Z 240DEG 36KT 3908 9923

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:39 AM CDTSpecial Weather StatementICTRussell51 min
May 27, 3:34 AM CDTSpecial Weather StatementICTLincoln26 min
May 27, 4:05 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln55 min
May 27, 4:37 AM CDTSpecial Weather StatementICTSaline53 min
May 27, 9:43 AM CDTSpecial Weather StatementICTMarion32 min
May 27, 10:06 AM CDTSpecial Weather StatementICTChase24 min
May 27, 11:45 AM CDTSpecial Weather StatementICTNeosho30 min
May 27, 11:49 AM CDTSevere Thunderstorm WarningICTLabette, Neosho56 min
May 27, 12:10 PM CDTSevere Thunderstorm WarningICTBarton43 min
May 27, 12:23 PM CDTTornado WarningICTNeosho12 min
May 27, 12:39 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice66 min
May 27, 12:48 PM CDTSevere Thunderstorm WarningICTLabette, Neosho42 min
May 27, 1:27 PM CDTSevere Thunderstorm WarningICTMcPherson63 min
May 27, 2:16 PM CDTSevere Thunderstorm WarningICTMarion46 min
May 27, 2:51 PM CDTSevere Thunderstorm WarningICTChase54 min
May 27, 3:44 PM CDTSevere Thunderstorm WarningICTGreenwood26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.